Alabama, 2022

Tornadoes and Flash Flooding in Alabama, February 3 to 4, 2022

February 3 to 4, 2022 · NWS BMX · 14 events in 11 counties and zones

A slow moving cold front moved through Central Alabama during the afternoon and overnight hours on February 3-4. A supercell thunderstorm developed in far eastern Mississippi and produced three EF2 tornadoes as it moved across west Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving cold front moved through Central Alabama during the afternoon and overnight hours on February 3-4. A supercell thunderstorm developed in far eastern Mississippi and produced three EF2 tornadoes as it moved across west Alabama. Additional storms produced 2 EF0 tornadoes in Elmore County. A line of storms stalled along and south of the Interstate 85 corridor, resulting in a period of heavy rainfall and flash flooding. Rainfall totals of 4-6 inches were observed over a 3 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 3, 12:29 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 3, 12:29 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1229 PM CST Thu Feb 3 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1224 PM CST Thu Feb 03 2022/

Through Tomorrow.

The weather situation will become more active as we continue into
the early afternoon. Current surface obs indicate an elongated
1008mb surface low centered roughly over eastern Mississippi. The
surface low is tracking northeast along a cold front which extends
through the Mid-Atlantic and Northeast states. Based on theta-e
analysis, a diffuse warm front is positioned roughly from Birmingham
southeast towards Auburn. South-southeasterly surface winds coupled
with south-southwesterly low-level winds are supplying warm, moist
air with dewpoints currently in the mid to upper 60s across our
southwestern counties. This will provide a corridor of surface based
destabilization on the order of 800-1200 J/kg, per latest hi-res
guidance and SPC mesoanalysis, which could combine with sufficient
vertical wind shear to support an environment favorable for updraft
organization and strong thunderstorms capable of producing damaging
winds. Curved forecast hodographs continue to show potential for
rotating updrafts with tornadoes possible. Still expect the most
favorable environment will focus across our southwestern counties
with instability diminishing with northward and eastern extent, but
a smaller risk may continue as far north as the Birmingham metro.
The ability for these storms to actually produce severe weather may
be limited by the lack of upper-level support and relatively
disorganized low-level support, but environmental profiles suggest
enough potential to continue the Slight risk for severe storms as it
currently stands. The risk will wane this evening as temperatures
cool and instability decreases.

Storms have begun consolidating along the cold front over
southeastern Mississippi and eastern Louisiana. This broken line
of storms will track northeast and enter southwest Alabama over
the next couple of hours as the cold front moves into west
Alabama. In addition to the severe risk, we will have a continued
risk for flash flooding with the potential for an additional one
to two and a half inches of rainfall along the I-20 corridor.
These areas have already received around an inch of rainfall since
yesterday, so runoff is likely to occur quickly under any heavier
thunderstorms.

Cooler air will quickly filter in behind the front. There is still
small potential for a brief changeover to a wintry mix or freezing
drizzle in our far northwest counties after midnight, but
accumulation is not expected and the duration appears even less on
some of the recent guidance. Therefore, the potential for even a
light glaze is beginning to appear less likely. However,
temperatures trends will need to be monitored overnight. Dry mid-
level air will end precip chances across the north and western
portions of the forecast area by tomorrow afternoon. The anafront
nature of this system means the surface boundary will be well
east of the area, but lingering showers can be expected across
the southeast as the low to mid level trough axis passes across
the Deep South. Highs will range from the lower 40s northwest to
lower 60s southeast.

86

.LONG TERM...
/Updated at 0355 AM CST Thu Feb 03 2022/

Saturday through Wednesday.

The long-term forecast period will contain a somewhat progressive
upper-level pattern, and due to several progged shortwave features
embedded in a complex jet stream configuration throughout this time,
this will be a relatively low predictability pattern. For now I've
focused on temperatures, and overall moisture availability for
forecasting PoPs. At this time, the influence of the more zonal flow
aloft and persistent continental air mass precludes any mentionable
or meaningful rain chances. Overall, it appears we'll have a cool
and dry stretch of weather across the Deep South with diurnal
temperatures running below average.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Messy aviation conditions will continue through this TAF period as a
cold front passes through Central AL. Potential for SHRA or TSRA
will continue through the overnight hours ending first at the
northern TAF sites generally by 06Z. Precip may continue at TOI/MGM
through tomorrow morning. IFR ceilings can be expected to continue,
but may occasionally drop into LIFR. As the front passes by
overnight, sfc winds will shift from southerly to northwesterly with
gusts up to 20-22 kts.

86

&&

.FIRE WEATHER...

A frontal system is approaching the area today. This will
eventually lead to a widespread soaking rainfall, along with a
thunderstorm potential, this afternoon through tonight. In the
mean time, rain shower activity will persist in some areas along
with south-southeasterly 20 ft winds at 5-10 mph. Cooler, drier
conditions are expected to take hold Saturday onward with fire
weather elements above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     37  42  24  47  26 / 100  20   0  10  10
Anniston    41  45  26  49  29 / 100  30  10  10  10
Birmingham  37  42  26  47  28 / 100  20   0  10  10
Tuscaloosa  36  44  27  49  27 /  90  20   0  10  10
Calera      40  44  28  49  30 / 100  30  10  10  10
Auburn      51  55  30  50  33 /  90  70  30  10  10
Montgomery  46  48  31  52  31 / 100  60  20  10  10
Troy        51  56  32  51  32 /  90  70  40  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through Friday morning for the following counties:
Autauga...Bibb...Calhoun...Chambers...Cherokee...Chilton...
Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...Greene...
Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Randolph...Shelby...St. Clair...Sumter...
Talladega...Tallapoosa...Tuscaloosa.

Flood Watch through late tonight for the following counties:
Blount...Fayette...Lamar...Marion...Pickens...Walker...Winston.

&&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
419 AM CST Thu Feb 3 2022

ALZ011>015-017>050-041330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
419 AM CST Thu Feb 3 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible through tonight along and
north of Interstate 85. Additional rainfall totals of 1 to 3 inches
are forecast, with locally higher amounts. This may result in
localized flooding of low lying or poor drainage areas.

Strong to severe thunderstorm are possible this afternoon across
portions of Central Alabama. Threats include damaging wind gusts,
hail, and tornadoes. The greatest risk area will be southwest
Central Alabama.

A transition to light freezing rain or freezing drizzle is possible
across northwest Central Alabama early Friday morning. This may
result in slippery roadways, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Portions of the Tombigbee and the Black Warrior rivers are forecast
to go into minor flood stage on Friday. Minor flooding may persist
into early next week. Please refer to the latest river flood
warnings for the latest stage information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed tonight through Friday morning.

In the hours before

Special weather statement, Feb 3, 12:36 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1236 PM CST Thu Feb 3 2022

ALZ030-031915-
Sumter AL-
1236 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of southern Sumter
County through 115 PM CST...

At 1235 PM CST, Doppler radar was tracking a strong thunderstorm near
Alamucha, or 11 miles southwest of Cuba, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, York, Cuba, The University Of West Alabama, Bluffport,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Belmont,
Demopolis Lock And Dam, Lilita, McDowell, Bellamy, I 20 Welcome
Center At Cuba, Ward and Whitfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for southwestern
and west central Alabama.

&&

LAT...LON 3249 8840 3269 8810 3269 8804 3264 8806
      3263 8808 3259 8806 3263 8793 3262 8791
      3262 8788 3259 8786 3261 8788 3260 8790
      3259 8790 3252 8784 3252 8792 3246 8796
      3242 8804 3238 8804 3231 8794 3231 8842
TIME...MOT...LOC 1835Z 236DEG 42KT 3232 8850

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

05

The radar

The Jackson/Brandon,MS radar (KDGX), 150 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Sumter

When
February 3, 12:52 PM CST to 1:15 PM CST
Where
Sumter County, 5.09 mi S of Cuba to 3.42 mi WNW of Lilita
Rating
EF2
Path length
15.47 mi
Path width
900 yd
Reported by
NWS Storm Survey
Coordinates
32.356, -88.386

National Weather Service meteorologists surveyed damage in southwest Sumter County and determined that it was consistent with an EF2 tornado, with maximum winds near 120 mph. The tornado began on Jarman Road where some trees were snapped. It continued northeast and quickly reached its maximum intensity near Jemison Street and Campbell Street. At this location, numerous trees were uprooted and a home was shifted off its foundation with collapse of some of its walls. The tornado weakened by the time it crossed County Road 10, but continued to cause timber damage on Johnson Street and Siloam Road. Trees continued to be snapped and uprooted near the intersection of Highway 80 and Highway 17, with a 300 yard wide swath of downed trees reported by a landowner on Rumley Tower Road. The tornado dissipated after crossing County Road 13.

Tornado, Greene

When
February 3, 1:38 PM CST to 1:52 PM CST
Where
Greene County, 2.11 mi E of Tishabee to 5.13 mi NE of Forkland
Rating
EF0
Path length
9.52 mi
Path width
800 yd
Continued into
Hale, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.633, -87.964

National Weather Service meteorologists surveyed damage in southern Greene County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. The tornado touched down just south of Greene County Road 69 in the Charleston Swamp east of Tishabee and west of Riverwalk Road. The first damage produced was along County Road 69, and was limited to trees damaging homes. Mainly tree damage continued as the tornado tracked northeast and crossed Alabama Highway 43. The tornado continued northeast over inaccessible land between Highway 43 and the Black Warrior River. The tornado crossed into Hale County in the Mason Bend area of the Black Warrior River basin.

Tornado, Hale

When
February 3, 1:52 PM CST to 2:16 PM CST
Where
Hale County, 6.86 mi WSW of Sawyerville to 2.94 mi SSE of Havana
Rating
EF2
Path length
16.35 mi
Path width
1,700 yd
Deaths
1 direct, 0 indirect
Injuries
8 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.710, -87.828

National Weather Service meteorologists surveyed damage in western Hale County and determined that it was consistent with an EF2 tornado, with maximum winds near 135 mph. The tornado crossed into Hale County from Greene County and intensified, uprooting and mowing down hundreds of trees as it moved along Bass Lane near the Black Warrior. The tornado then crossed Mason Bend Road where it snapped numerous hardwood and softwood trees, destroying several manufactured homes, and which resulted in a few minor injuries. One unoccupied single-wide manufactured home rolled over and landed upside-down on top of a car. From there it continued east-northeast, crossing Erie Road and County Road 92 with slightly less intense damage to trees. As it approached Alabama Highway 14, just north of Sawyerville, several homes were damaged, and one double-wide was destroyed, causing several injuries. The tornado turned over a fish truck causing the load of fish to be scattered across the road, and it deposited two pickup trucks into a nearby pond. The tornado continued east-northeast snapping and uprooting trees as it crossed County Road 17.

As it approached County Road 30, the tornado reached its maximum intensity of about 135 mph. A double-wide manufactured home was torn from its anchors, lofted and tossed approximately 50 yards across the road, resulting in one fatality and two serious injuries. A site-built home across the street sustained significant roof damage and broken glass. A double-wide manufactured home a few hundred yards south of the first home was split in two, with one half of the home remaining anchored while the other half rolled away. The tornado then crossed wooded land and pastures on either side of Big Brush Creek, before crossing County Road 21, snapping and uprooting numerous trees. Similar, but less consistent damage, continued as it crossed Raspberry and Hubbard Roads before moving over inaccessible woods and pastures along Five Mile Creek. The tornado continued to weaken as it crossed Highway 69 near Harper Hill, causing only sporadic tree damage. The tornado dissipated somewhere between Harper Hills Road and County Road 31.

Tornado, Hale

When
February 3, 2:30 PM CST to 2:36 PM CST
Where
Hale County, 1.52 mi E of Phipps to 4.4 mi NE of Phipps
Rating
EF2
Path length
3.26 mi
Path width
725 yd
Continued into
Bibb, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.932, -87.454

National Weather Service meteorologists surveyed damage in northeast Hale County and determined that it was consistent with an EF2 tornado, with maximum winds near 120 mph. The tornado touched down in the Talladega National Forest along Forest Road 704, where minor tree and limb damage was noted. The path continued northeast, crossing County Road 49, where several trees were snapped, with shingle damage to a single family home and sheet metal was torn from the roof of a barn. The tornado continued northeast crossing Forest Road 718A and tracking along County Road 50, snapping and uprooting trees along its path. An extensive area of tree damage occurred just north of County Road 50, where hundreds of trees were either snapped or uprooted. The tornado then crossed into Bibb County about one-half mile north of Forest Road 731.

Tornado, Bibb

When
February 3, 2:36 PM CST to 2:39 PM CST
Where
Bibb County, 2.38 mi W of Camp Hugh to 2.86 mi NW of Camp Hugh
Rating
EF2
Path length
2.47 mi
Path width
725 yd
Continued into
Tuscaloosa, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.970, -87.421

National Weather Service meteorologists surveyed damage in northwest Bibb County and determined that it was consistent with an EF2 tornado, with maximum winds near 125 mph. The tornado crossed into Bibb County from Hale County about one-half mile north of Forest Road 731. The tornado tracked northeast and snapped or uprooted several trees along a ridge line, just before it crossed over Forest Road 707. Widespread tree damage was noted along Forest Road 751, consistent with EF2 wind speeds. The tornado then turned northward and crossed into Tuscaloosa County about one-half mile east of Forest Road 721.

Tornado, Tuscaloosa

When
February 3, 2:39 PM CST to 2:42 PM CST
Where
Tuscaloosa County, 3.81 mi WSW of Hagler to 2.92 mi ESE of Duncanville
Rating
EF0
Path length
1.87 mi
Path width
120 yd
Reported by
NWS Storm Survey
Coordinates
33.004, -87.408

National Weather Service meteorologists surveyed damage in southeast Tuscaloosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. The tornado crossed into Tuscaloosa County from Bibb County one-half mile east of Forest Road 721. The tornado tracked northward for a few miles and dissipated just along Lake Payne Road just north of the fork with Boneyard Road. Damage consisted mainly of broken tree branches.

Tornado, Elmore

When
February 3, 5:02 PM CST to 5:03 PM CST
Where
Elmore County, 2.3 mi WNW of Holtville to 2.02 mi WNW of Jordan Lake
Rating
EF0
Path length
2.13 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.645, -86.355

National Weather Service meteorologists surveyed damage in western Elmore County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The tornado touched down just east of Todd where large branches and a pine tree were uprooted. The tornado continued northeast and crossed Jordon Lake Reservoir. A swath of uprooted and some snapped trees were observed along the north side of the lake northeastward to Possum Trot Road. The last area of damage occurred at the end of Marina Road along the Coosa River where a few metal carports were damaged and some trees were uprooted.

Thunderstorm Wind, Elmore

When
February 3, 5:23 PM CST to 5:24 PM CST
Where
Elmore County, 2.07 mi ENE of Floyd
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.616, -85.990

Several trees uprooted along Newman Road, including two on a home.

Tornado, Elmore

When
February 3, 5:33 PM CST to 5:34 PM CST
Where
Elmore County, 0.61 mi SSE of Red Hill to 0.57 mi SE of Red Hill
Rating
EF0
Path length
0.2 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.672, -85.925

National Weather Service meteorologists surveyed damage in northeast Elmore County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. A brief tornado touched down near the intersection of Martin Dam Road and Griffin Hall Road. Several trees were uprooted and one home suffered damage from a fallen tree. Another home had some shingle loss. One outbuilding had metal paneling blown off and another had its roof lofted toward the south. A faint TDS was also noted on radar.

Flash Flood, Lowndes

When
February 3, 9:30 PM CST to February 4, 1:00 AM CST
Where
Lowndes County, 2.43 mi E of Tyson to 3.39 mi ESE of Logan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.174, -86.409

Roads flooded and impassable which include Perryman and County Road 37.

Flash Flood, Bullock

When
February 3, 10:00 PM CST to February 4, 3:00 AM CST
Where
Bullock County, 3.24 mi ENE of Mitchell to 3.55 mi NW of Simsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.272, -85.881

Several roads flooded and impassable, including portions of Highway 110, County Road 185, and Jack Griswold Road.

Flash Flood, Macon

When
February 3, 10:00 PM CST to February 4, 3:00 AM CST
Where
Macon County, 3.28 mi SSW of Polecat Spgs to 2.35 mi N of Society Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.354, -85.914

Numerous roads flooded and impassable in areas south of Interstate 85. Roads impacted include 2, 10, 23, 36, 13 and Highway 29.

Flash Flood, Lee

When
February 3, 11:00 PM CST to February 4, 3:00 AM CST
Where
Lee County, 1.63 mi SSW of Beehive to 0.81 mi SW of Mitchell Xrd
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.527, -85.556

Several roads flooded and impassable south of I-85. Uchee Creek out of its banks and into homes along Lee Road 2103. Lee Road 146 flooded and impassable west of Highway 169.

Flash Flood, Russell

When
February 3, 11:30 PM CST to February 4, 4:00 AM CST
Where
Russell County, 5.25 mi WNW of Uchee to 0.98 mi NW of Uchee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.383, -85.431

Several roads reported flooded and impassable. Sandfort Road washed out where it crosses over Uchee Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Hale2022-02-0371FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007143, 1007147, 1007148, 1007155, 1007157, 1007159, 1007279, 1007281, 1007280, 1007282, 1007283, 1007284, 1007285, 1007291.